Injectable procedures come with risk, and there are lost of scary stories, however a lot of this risk can be minimised. Attending a clinician well trained in aesthetic practice, with a background in clinical medicines means that complications are rare, less significant, and picked up/ managed optimally if they occur. Nobody is saying they don’t happen to medical injectors, but they are much more likely to be less significant.
Right, now that the PSA is done, onto the details.
Lips swollen and oozing pus. Skin mottled and discoloured. Tissue dying.
We’ve all seen the pictures. Those poor women who have put their faith in someone to make them look their best, and they end up scared, in pain, swollen and scarred.
There are far too many cases of filler issues that haven’t been identified and treated quickly enough, and, sadly, this is often because these treatments have been administered by someone who is not appropriately trained or qualified, not necessarily to carry out the treatment, but to spot when something has gone wrong and most importantly, putting it right.
So, how do you know if your fillers are fine and that what you’re experiencing is normal? And at what point should you seek help if you don’t think things are quite right?
What is ‘normal’ when it comes to dermal fillers?
When it comes to fillers, what’s normal for one is not necessarily normal for another.
Me, however, I swell and bruise. And for about 3 days post-lip filler, I look like I’ve overdone that cup-suction-lip trick, and that’s with only 0.5ml injected VERY carefully.
But, from a medical perspective, normal often involves:
Slight bleeding at injection sites
This will last anything up to 5 days. Although, you should find that the symptoms ease each day following the treatment.
How do we know when things aren’t right following fillers?
Luckily, the majority of dermal filler treatments are carried out with hyaluronic acid-based products. Hyaluronic acid is a substance already produced by the body. This means it is largely well-tolerated by the vast majority of us. That’s not to say that things don’t occasionally go awry though.
There are four main types of complications that can happen following fillers. Let’s take a look at each...
Nodules and blebs
Nodules and blebs are lumps and bumps. They occur due to a number of reasons. Sometimes it's due to incorrectly placed filler - usually filler that is placed too superficially (too close to the surface of the skin). Or the filler may have become moulded into a ball. Nodules and blebs generally look like white or skin-coloured lumps and are painless and harmless, but can sometimes look unsightly.
To treat these, a practitioner will either massage and warm them with a compress, then the nodule is punctured and the goo is released. Alternatively, the filler is dissolved with hyaluronidase, which is a prescription-only medicine.
Sometimes, if these lumps, bumps, or swellings occur weeks/months later, they can be a little tricker to manage. As well as dissolving there may be a need for antibiotics or steroids to full manage the problem. On these occasions, a medical injector will assess your medical history and prescribe the correct medicine, or procedure, to fix the complication.
It is important that you are looked after by somebody who can medically manage you - having specialist knowledge of aesthetics treatments and their complications.
Very rarely, people are allergic to the filler itself. Though, more commonly, they are allergic to the anaesthetic included in the filler. These reactions can range from very mild to severe.
Symptoms of allergic reaction include:
Anaphylaxis (very rare)
It's worth noting that the the medicine used to dissolve filler - hyaluronidase (Hyalase UK, Hylenex US) can also cause an allergic reaction and can also cause a swelling around the injected area, in some cases. It's important that your injector can tell the difference, and risk assess you for allergy.
What should you do if you suffer from any of these filler reactions?
If you think you may be experiencing an allergic reaction to your filler or think your fillers have gone wrong, see a medically qualified practitioner immediately, and they will decide upon the correct treatment.
This may include dissolving the filler with hyaluronidase and treating you with antihistamines. In the event of anaphylaxis, you may need adrenaline.
This is one of the reasons it is CRUCIAL that you only have filler treatments carried out by medically trained, prescribing professionals, who will be able to look after you in the rare event of an allergic reaction.
Any time the skin barrier is compromised, there is a risk of infection. Obviously, this risk is minimised by having treatments in a clinical environment, with a practitioner who adheres to aseptic techniques, using sterile equipment and FDA or CE-approved products.
Confusingly, the symptoms of infection are similar to those symptoms you would normally expect following filler injections. The difference is, they persist and are exacerbated. They include:
What should you do if you experience infection after fillers?
If you think you may have an infection as a result of a filler treatment, you should see your practitioner immediately, as they will decide what course of action is right for you. This might include lancing the area to remove the infected fluid, dissolving the filler with hyaluronidase, and treating you with antibiotics. Again, if you have selected a medically trained, prescribing professional, they will be able to look after you appropriately.
Alongside severe allergic reactions, vascular occlusions are a very rare, but very serious risk.
Vascular occlusions are where blood vessels are blocked either directly - i.e. when filler is injected directly into an artery or vein - or due to a compression blockage - i.e. when filler is injected close to a vessel and blocks it indirectly.
Often the images seen in the newspapers or social media don’t give the full story and they sensationalise the event. Blocking an artery produces skin changes that occur over time, and it’s important that your injector picks these signs up as early as possible.
The more time that passes, the more the tissue is damaged, and the more likely the damage will be permanent. A medical injector will advise worrying signs to look out for, and when it’s necessary to get in contact. They will also ensure they, or a colleague, are available for you for the next 48-36 hours after any filler treatment- as a safety buffer in the unlikely event of a vascular occlusion.
Initially there maybe paleness, sometimes accompanied with bruising and this must be assessed and monitored. Your injector should dissolve if they feel it is concerning and not just bruising.
As the skin is starved of more oxygen there may be a mottled pattern that develops. This mottling means there is a blockage in the artery, and the skin is dying. Seek help from a medical injector immediately.
As things begin to worsen further the skin may start to develop little pustules. This occurs around 2-3 days after the injection of the filler, and it is that this point the skin is dying past the point of return.
At this stage it means there will be further treatment required to help healing and may result in permanent damage.
Occlusion symptoms to watch out for include:
Poor capillary refill (when healthy skin is pressed, it should ‘pink up’ as soon as the pressure is removed. If the skin remains pale, it indicates the blood supply is impaired)
Blanching of the skin
Complications of injectable fillers, part 2: vascular complications. Aesthet Surg J. 2014 May 1;34(4):584-600. doi: 10.1177/1090820X14525035. Epub 2014 Apr 1. PMID: 24692598.
Fitzgerald, R. et al. “Adverse Reactions to Injectable Fillers.” Facial plastic surgery : FPS 32 5 (2016): 532-55
Ling, L. H.. “Successful management of nose arterial occlusion and impending skin necrosis after filler injection.” (2019)
The speed at which the symptoms arise depends on whether an artery or vein has been blocked. When arteries are blocked, the onset of symptoms is rapid and the practitioner needs to act quickly and decisively. When veins are blocked, the onset of symptoms usually begins once you’ve returned home after your treatment.
What should you do if you experience an occlusion after fillers?
I can’t stress enough how important it is that you seek help IMMEDIATELY if you think you have an occlusion. NOW.
If the occlusion is spotted whilst you are in the clinic, your practitioner will take immediate action. They’ll halt the treatment, use a warm compress and massage the area, and will likely use hyaluronidase to dissolve the filler and administer aspirin or a similar anticoagulant.
If the symptoms of occlusion appear once you have left the clinic, you need to ensure you see your practitioner ASAP. If this is not possible, you need to go to the nearest A&E to get seen by a doctor or nurse. You’ll need to explain the treatment you have had fully so that they can fix the issue as quickly as possible.
I know this all sounds scary! But it’s important to understand that in the wrong hands, fillers really can be frightening. However, if you choose an appropriately trained and qualified practitioner (those who are medically qualified, prescribing practitioners with significant experience injecting fillers) the risk of complications is actually extremely low.